Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 1, NWS New Orleans, LA

January 9, 2008Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jan 9, 2008, 2:09 AM CST for Jackson County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2008, 2:09 AM CST (08:09 UTC)
Expired
Jan 9, 2008, 2:45 AM CST
In force
36 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Jackson County, MS

The radar

The Mobile radar (KMOB), 57 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 090810
TORLIX
MSC059-090845-
/O.NEW.KLIX.TO.W.0001.080109T0809Z-080109T0845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
209 AM CST WED JAN 9 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...OCEAN SPRINGS...ESCATAWPA...

* UNTIL 245 AM CST

* AT 208 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR OCEAN
  SPRINGS...OR ABOUT NEAR ST. MARTIN...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  OCEAN SPRINGS BY 220 AM CST...
  GULF PARK ESTATES BY 225 AM CST...
  7 MILES SOUTH OF VANCLEAVE BY 240 AM CST...
  GAUTIER AND 7 MILES SOUTHWEST OF ESCATAWPA BY 245 AM CST...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3034 8877 3040 8884 3042 8885 3043 8887
      3055 8886 3054 8854 3035 8856 3034 8866
      3033 8867
TIME...MOT...LOC 0809Z 275DEG 18KT 3045 8885

$$

24
1 follow-up statement
000 
WWUS54 KLIX 090842
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
238 AM CST WED JAN 9 2008

MSC059-090848-
/O.EXP.KLIX.TO.W.0001.000000T0000Z-080109T0845Z/
JACKSON MS-
238 AM CST WED JAN 9 2008

...THE TORNADO WARNING FOR JACKSON COUNTY EXPIRES AT 245 AM CST...

AT 238 AM...THE SEVERE THUNDERSTORM THAT MAY BE PRODUCING A TORNADO 
WAS LOCATED NEAR OCEAN SPRINGS...MOVING SOUTHEAST AT 20 MPH. SOME 
WEAK ROTATION ALOFT CONTINUES TO BE INDICATED WITH THIS 
STORM...THOUGH IT DOES APPEAR WEAKER THAN AT 209 AM. THE WARNING 
WILL BE ALLOWED TO EXPIRE AT 245 AM CST UNLESS STRONGER ROTATION IS 
INDICATED.  

LAT...LON 3034 8877 3040 8884 3042 8885 3043 8887
      3055 8886 3054 8854 3035 8856 3034 8866
      3033 8867
TIME...MOT...LOC 0838Z 309DEG 11KT 3040 8879

$$


24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jan 8, 10:36 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jan 8, 10:36 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1036 PM CST TUE JAN 8 2008

.UPDATE...
LATEST MOSAIC RADAR CONTINUE TO SHOW CONVECTION FROM HATTIESBURG
TO BOGALUSA TO PONCHATOULA TO GONZALES. 00Z SOUNDING AT SLIDELL
REVEALED A LIMITED CAP...AN INCREASE IN PW VALUES UP TO 1.3 INCHES
AND CAPE VALUES UP TO 1100 J/KG. WITH EXTRA JUICE AND NEARLY NO
LID...CONVECTION SHOULD CONTINUE OVER NIGHT. MADE SOME CHANGES TO
GRIDS. OTHERWISE...PACKAGE IS OK FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 259 PM CST TUE JAN 8 2008/

DISCUSSION...
A POTENT UPPER TROUGH RESPONSIBLE FOR SEVERE WEATHER FROM THE
UPPER TO THE LOWER MISSISSIPPI VALLEY YESTERDAY AND TODAY WILL
LIFT NORTHEAST INTO THE GREAT LAKES AND OHIO VALLEY REGION TONIGHT
AND INTO THE NORTHEAST ON WEDNESDAY. THIS SYSTEM WILL PUSH A
WEAKENING COLD FRONT INTO THE FORECAST AREA OVERNIGHT. A FORMIDABLE
CAP EVIDENT IN THE 12Z SIL SOUNDING HAS SO FAR PROHIBITED MUCH IN
THE WAY OF CONVECTION ACROSS THE FORECAST AREA TODAY...HOWEVER
SOME OF THE RECENT CONVECTIVE DEVELOPMENT OVER THE WESTERN HALF
OF THE STATE JUST IN ADVANCE OF THE COLD FRONT MAY YET WORK ITS WAY
INTO THE AREA LATE THIS AFTERNOON AND EVENING. SINCE THE BEST
DYNAMICS WILL BE LIFTING OFF TO THE NORTHEAST SHORTLY...IT APPEARS
THAT THE THREAT OF SEVERE WEATHER SHOULD REMAIN TO THE NORTH OF
THE AREA. HOWEVER...A FEW STRONGER THUNDERSTORMS WILL BE POSSIBLE
PRIMARILY ACROSS SOUTHWEST MISSISSIPPI INTO THE EARLY EVENING
HOURS.

THE THREAT OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE
INTO WEDNESDAY AS WEAK CONVERGENCE PREVAILS ALONG THE WEAK FRONTAL
BOUNDARY THAT WILL STALL NEAR THE COASTLINE BEFORE BEGINNING TO
LIFT BACK TO THE NORTH IN ADVANCE OF ANOTHER UPPER TROUGH. THIS
NEXT UPPER TROUGH WILL MOVE ACROSS THE PLAINS THURSDAY AND FOLLOW
A PATH SIMILAR TO ITS PREDECESSOR INTO THE GREAT LAKES AND
NORTHEAST THURSDAY NIGHT AND FRIDAY. A STRONGER COLD FRONT
ASSOCIATED WITH THIS SYSTEM WILL PUSH ACROSS THE FORECAST AREA
LATE THURSDAY AND THURSDAY NIGHT. AGAIN IT APPEARS THAT THE BEST
ENERGY WILL PASS TO THE NORTH OF THE FORECAST AREA...HOWEVER THERE
WILL BE A LOW RISK OF SEVERE WEATHER OR SOME STRONG STORMS WITH
SUFFICIENT SHEAR AND AT LEAST MARGINAL INSTABILITY IN PLACE. A
DEEPENING UPPER TROUGH OVER THE CENTRAL CONUS WILL ENSURE COOLER
WEATHER FOR THE WEEKEND AS IT PROGRESSES EASTWARD. CYCLOGENESIS IS
EXPECTED ACROSS THE NORTH GULF IN ASSOCIATION WITH THE TROUGH
WHICH MAY BRING A CHANCE OF SHOWERS TO THE AREA LATE SATURDAY INTO
SUNDAY MORNING WITH COASTAL AREA MORE LIKELY TO SEE ANY
PRECIPITATION. THE COOLER WEATHER WILL CONTINUE INTO THE EARLY
PART OF THE NEXT WORK WEEK WITH BROAD TROUGHING FORECAST OVER THE
EASTERN AND CENTRAL CONUS.

AVIATION...
AN APPROACHING COLD FRONT WILL STALL OVER THE REGION TONIGHT.  IN
ADVANCE OF THIS FRONT...A FEW SHOWERS ARE EXPECTED THROUGH THE
EVENING HOURS.  HAVE INCLUDED VCSH IN THE FORECAST TO REFLECT THIS
CHANCE FOR SHOWERS.  OUTSIDE OF THESE SHOWERS...VFR CONDITIONS WILL
PERSIST THROUGH THE AFTERNOON HOURS.  GOING INTO TONIGHT...MVFR
CONDITIONS ARE EXPECTED TO DEVELOP...AS A STRATUS DECK BUILDS DOWN
TO AROUND 1000 FEET.

MARINE...
NO SIGNIFICANT ISSUES ARE EXPECTED DURING THE PERIOD. SOUTHERLY
FLOW WILL GENERALLY PREVAIL THROUGH THURSDAY BEFORE BECOMING
OFFSHORE IN THE WAKE OF A COLD FRONT THURSDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  53  65  58  72 /  60  30  30  60
BTR  54  68  59  73 /  50  30  30  60
MSY  59  70  61  74 /  50  40  30  60
GPT  58  69  61  72 /  50  40  30  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 8, 3:45 PM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST TUE JAN 8 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-091100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
345 PM CST TUE JAN 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO TONIGHT IN
ADVANCE OF A SLOW MOVING COLD FRONT. ALTHOUGH ORGANIZED AND
WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...ONE
OR TWO STRONGER STORMS WILL BE POSSIBLE...MAINLY ACROSS SOUTHWEST
MISSISSIPPI LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS WEDNESDAY WITH
INCREASING CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY. SOME OF THE STORMS MAY BECOME SEVERE THURSDAY IN ADVANCE
OF ANOTHER COLD FRONT THAT IS EXPECTED TO MOVE ACROSS THE OUTLOOK
AREA THURSDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:27 PM CSTSevere Thunderstorm WarningLIXAmite, Pike33 min
Jan 8, 6:58 PM CSTSevere Thunderstorm WarningLIXPike, Walthall32 min
Jan 8, 8:31 PM CSTSevere Thunderstorm WarningLIXAmite, Pike44 min
Jan 8, 9:16 PM CSTSevere Thunderstorm WarningLIXPike, Walthall32 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.